Thunderstorm Wind, Oswego
- When
- August 31, 3:04 PM EST
- Where
- Oswego County, Granby Center
- Measured
- 55 kt (63 mph)
- Property damage
- $28,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.317, -76.467
Thunderstorms crossed the eastern Lake Ontario region during the late afternoon and evening hours. The damaging thunderstorm winds downed power lines in Glenfield, Lewis county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms crossed the eastern Lake Ontario region during the late afternoon and evening hours. The damaging thunderstorm winds downed power lines in Glenfield, Lewis county. Trees were downed in Granby, Oswego county, where a portion of a metal roof was blown off a trailer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 31, 2:00 PM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 300 PM EDT FRI AUG 31 2001 A COLD FRONT STRETCHING FROM NEAR YYZ AND LONG POINT SOUTHWEST TO ABOUT TOL WILL SLOWLY CROSS THE FA THIS EVENING. THE BULK OF THE CONVECTION AT PRESS TIME WAS FOUND AHEAD OF THE FRONT OVER PENNSYLVANIA AND CENTRAL NEW YORK...ALTHOUGH SOME ACTIVITY IS TRYING TO BECOME ESTABLISHED RIGHT ALONG THE FRONT OVER THE IAG PENIN. THE RICHEST MOISTURE CONVERGENCE AND HIGHEST CAPE VALUES AT 18Z WERE FOUND TO THE EAST OF OUR CWA...BUT THERE WILL STILL BE A COUPLE TRWS WITH THE ACTUAL FRONTAL PASSAGE (AS IS OCCURRING OVER SRN ONTARIO AND LK ERIE). THE FRONTAL BOUNDARY WILL MAKE ITS WAY CROSS THE REGION THIS EVENING WITH A VERY COOL CANADIAN AIRMASS WORKING SOUTHWARDS OVERNIGHT. 12Z MODEL RUN GENERALLY IN CONSENSUS THAT +4 TO +6 H8 TEMPS CAN BE EXPECTED DURING THE DAY SATURDAY. ANTICYCLONIC CURVATURE AT THE SFC ALONG WITH A MUCH DRIER AIRMASS SATURDAY WILL COMBINE WITH A STRONG SUBSIDENCE INVERSION TO INHIBIT ANY PROBLEMS FROM INSTABILITY SHRA. WOULD NORMALLY WORRY ABOUT THE WEALTH OF CLOUDS UPSTREAM OVER NORTHERN ONTARIO...BUT THIS CLOUD COVER SEEMS TO BE ASSOCIATED WITH THE H5 TROF AND 0 C H8 COLD TROF. BY MIDDAY SATURDAY...THE H5 TROF WILL BE WELL TO OUR EAST WITH THE COLDEST AIR REMAINING TO OUR NORTH. AS A RESULT WILL BE OPTIMISTIC AND GO WITH MS SKIES FOR SAT. TEMPS WILL BE QUITE COOL THOUGH...WITH H8 TEMPS OF 4-6 C SUPPORTING GUIDANCE TEMPS IN THE MID TO UPPER 60S. THIS CHILLY AIRMASS WILL UNDERGO VERY GOOD RADIATIONAL COOLING SATURDAY NIGHT WITH THE PASSAGE OF THE SFC RIDGE...SO EXPECT READINGS TO TUMBLE INTO THE 40S. SOME ISOLATED 30S WILL BE MENTIONED IN THE NORMALLY COLDER SPOTS OF THE WRN SOUTHERN TIER AND ACROSS THE NORTH COUNTRY. MODELS DIVERGE BY SUNDAY AFTERNOON...WITH MESO-ETA DEPICTING STRONG WAA TO OUR WEST. SOME HIGH CLOUDS WOULD SPILL INTO OUR REGION SUNDAY AFTERNOON IF THIS SCENERIO WORKS OUT...SO WILL COVER WITH PS SKIES. THE AVN IS NOTABLY SLOWER WITH A WEAKER WARM UP. IF THE MESO-ETA VERIFIES...THEN WE WARM UP QUICKLY MONDAY AND TUESDAY...WHILE THE AVN SOLUTION HOLDS OFF ON THE WARM UP FOR AN ADDITIONAL 24 HOURS. IN EITHER CASE...SEASONABLY WARM AND DRY WEATHER IS EXPECTED FOR MUCH OF NEXT WEEK. .BUF...NONE. RSH
NYZ004>008-013-014-312100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 1040 AM EDT FRI AUG 31 2001 ...POTENTIAL FOR SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL AND NORTHERN NEW YORK THIS AFTERNOON AND EARLY EVENING... A STRONG COLD FRONT WILL MOVE EAST ACROSS WESTERN AND NORTH CENTRAL NEW YORK THIS AFTERNOON. THUNDERSTORMS FORMING IN THE UNSTABLE AIR AHEAD OF...AND ALONG THE COLD FRONT...MAY BECOME QUITE STRONG. THERE WILL BE THE POTENTIAL FOR SOME OF THE STORMS TO PRODUCE HAIL OR DAMAGING WINDS. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE FOUND TO THE SOUTH AND EAST OF ROCHESTER, INCLUDING THE FINGER LAKES REGION AND EASTERN LAKE ONTARIO COUNTIES. EMERGENCY MANAGEMENT...LAW ENFORCEMENT...WEATHER SPOTTERS AND OTHER INTERESTED PEOPLE...SHOULD MONITOR THE WEATHER...AND BE READY TO TAKE ACTION IF SEVERE WEATHER THREATENS LATER TODAY. SKYWARN ACTIVATION MAY BE NEEDED. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE SOURCE OF NATIONAL WEATHER SERVICE INFORMATION FOR FURTHER DETAILS AND UPDATES. INFORMATION CAN ALSO BE OBTAINED FROM THE INTERNET AT WWW.NWS.NOAA.GOV/ER/BUF RSH
The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264486, 5264487.